What is Antibiotic Associated Diarrhea?

What is Antibiotic Associated Diarrhea?


We know by now that we need to eat the right foods, need to work out, and do stuff that is healthy for us. Because maintaining good health does not happen by accident, it requires work and smart lifestyle choices. But sometimes when we wake up at 6 am to hit the gym before work or shunning the donuts in breakfast, it’s easy to lose sight of for what are we doing all these. So here are some top articles choices that can keep you motivated to lead a healthy lifestyle and keep diseases at bay.

What is Antibiotic Associated Diarrhea?

Diarrhea (or frequent watery stool) that occur due to treatment of bacterial infection by antibiotics is antibiotic associated diarrhea. Generally antibiotics do not lead to diarrhea and if it occurs occasionally which is usually of mild type, it is usually cleared shortly after stopping the offending antibiotic. However, on rare occasions antibiotic associated diarrhea may lead to colitis (inflammation of colon or large intestine) and even serious pseudomembranous colitis. This may lead to bloody diarrhea, abdominal pain and fever. Mild forms of antibiotic associated diarrhea usually require no treatment, but sometimes may need to stop the antibiotic or switch to another antibiotic, if infection is also serious and must be given antibiotic., What is Antibiotic Associated Diarrhea?

What are the symptoms of antibiotic associated diarrhea?

Antibiotic associated diarrhea can lead to mild to severe symptoms. Common and usually mild symptoms include,

  • Frequent bowel movement with loose and watery stool.
  • Symptoms usually start one week after starting antibiotic therapy. However, the symptoms may appear even several days after completing antibiotic therapy.

More severe symptoms occur if there is overgrowth of harmful bacteria and comparative lowering of helpful bacteria due to antibiotic (which kills the helpful bacteria in GIT), leading to colitis or pseudomembranous colitis. Severe symptoms of antibiotic associated diarrhea include,

  • Frequent and watery diarrhea.
  • Blood in stool
  • Abdominal pain and abdominal cramps
  • Mucus in stool
  • Nausea and loss of appetite
  • Fever

What causes antibiotic associated diarrhea?

When there is disturbance in balance of helpful and harmful bacteria in GIT due to antibiotic therapy to treat a bacterial infection, antibiotic associated diarrhea may result. Gastrointestinal tract (GIT) is a complex ecosystem and home to millions (or billions) of microorganisms known as intestinal flora with hundreds of different species of bacteria. Many of these bacteria are good for us and perform various essential functions. However, some of the bacteria present in GIT are potentially harmful and cause trouble when they find condition suitable. They are generally kept under check by good bacteria and they (good and bad bacteria) are in delicate balance when we are healthy or during normal GIT health. When this delicate balance of good and bad bacteria is disturbed by illness, weak immune system or medications such as antibiotics problems such as diarrhea occurs. Antibiotics can kill good bacteria along with bad bacteria and the delicate intestinal balance is disturbed causing diarrhea and even colitis.

Which antibiotics commonly cause antibiotic associated diarrhea?

Theoretically all antibiotics can cause antibiotic associated diarrhea. However, some antibiotics cause diarrhea more frequently, these include,

  • Penicillins, such as amoxicillin, ampicillin etc.
  • Cephalosporins such as cefixime, cefpodoxime etc.
  • Fluoroquinolones such as ciprofloxacin, levofloxacin etc.
  • Clindamycin

 

Image courtesy of [stockimages] at FreeDigitalPhotos.net

Avatar for admin

Related Posts

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Loading...